Lake Huron, 2015

Marine Thunderstorm Winds in Lake Huron, June 22, 2015

June 22, 2015 · NWS DTX · 3 events in 3 counties and zones

Thunderstorms moving through Saginaw Bay and Southern Lake Huron produced wind gusts around 40 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through Saginaw Bay and Southern Lake Huron produced wind gusts around 40 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jun 22, 11:37 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Jun 22, 11:37 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1237 PM EDT MON JUN 22 2015

.AVIATION...

STILL LOOKS LIKE TWO ROUNDS OF STRONG TO SEVERE CONVECTIVE EPISODES
IMPACTING SOUTHEAST MICHIGAN...FIRST ONE THIS AFTERNOON...WITH
THE SECOND ONE AROUND MIDNIGHT. WITH WARM FRONT LIFTING NORTH THIS
AFTERNOON...NORTHERN TAF SITES WILL BE IMPACTED THE LONGEST.
CONFIDENCE ACROSS DTW/DET/YIP IS NOT AS HIGH...BUT THE FORECAST
WILL CONTINUE TO REFLECT A TEMPO FOR THUNDERSTORMS. TONIGHT WITH
THE COLD FRONT...SOUTHERN TAF SITES WILL LIKELY BE IN ACTIVITY THE
LONGEST...BUT WINDS SHIFTING TO THE WEST WILL ALLOW FOR CLEARING
ALL TAF SITES VERY LATE TONIGHT. PROBABLY ENOUGH RESIDUAL LOW
LEVEL MOISTURE TOMORROW AROUND TO SUPPORT MODEST SCT CU UP.

FOR DTW...THERE IS A CHANCE INITIAL ROUND OF THUNDERSTORMS WILL PASS
JUST TO NORTH THIS AFTERNOON. AS THE DAY WEARS ON...SOUTHWEST WINDS
WILL INCREASE...WITH THE POTENTIAL OF GUSTS TOPPING AT OR ABOVE 25
KNOTS WITHIN THE WARM SECTOR.  HIGHER CONFIDENCE IN THUNDERSTORMS
TONIGHT WITH THE MAIN COLD FRONT.

//DTW THRESHOLD PROBABILITIES...

* MEDIUM FOR CIG AOB 5KFT THROUGH EARLY THIS EVENING...HIGH
  TONIGHT...LOW TOMORROW MORNING.

* LOW TO MEDIUM TSTORMS WILL IMPACT KDTW AIRSPACE LATE THIS
  AFTERNOON INTO EARLY THIS EVENING...MEDIUM TO HIGH OVERNIGHT.

&&

.PREV DISCUSSION...ISSUED 1050 AM EDT MON JUN 22 2015

UPDATE...

EXCEPTIONALLY STRONG WIND FIELDS (70-80 KNOTS AT 500 MB/55 KNOTS AT
700 MB/50 KNOTS AT 850 MB) FOR LATE JUNE STANDARDS TO TRANSLATE
THROUGH LOWER MICHIGAN THIS EVENING. IMPRESSIVE (-80 C CENTROID ON
IR) MCS UPSTREAM OVER MIDWEST WILL DICTATE OUR SEVERE WEATHER
CHANCES THIS AFTERNOON INTO TONIGHT. MAX 500 MB HEIGHT FALLS WILL BE
ADVANCING EAST OVER LAKE SUPERIOR LATER IN THE DAY.
UNFORTUNATELY...RADAR TRENDS OF MCS CONTINUE TO INDICATE A SOUTHEAST
PROPAGATION ALONG THE INSTABILITY/MOISTURE GRADIENT LINED UP. IN
ADDITION...IMPRESSIVE ELEVATED WARM LAYER IS STREAMING OUT FROM
CENTRAL PLAINS...NORTHEAST THROUGH WESTERN OHIO VALLEY AND INTO
SOUTHEAST MICHIGAN. QUESTION IS HOW MUCH OF A CAPPING INFLUENCE THIS
WARM AIR WILL PROVIDE AS WARM FRONT LIFTS NORTH THROUGH SOUTHEAST
MICHIGAN...AS POTENTIALLY 12 C AT 700 MB ADVERTISED TO SNEAK INTO
THE I-94 CORRIDOR. ON FLIP SIDE...MID LEVEL LAP RATES WILL BE
RAMPING UP. FULL SUNSHINE ALLOWING FOR QUICK RAMP UP IN TEMPS...WITH
SURFACE DEW PTS ALREADY 70+ F CROSSING THE BORDER. GROWING CONCERN
THE WARM FRONT WILL BECOME ACTIVE EARLY THIS AFTERNOON AS IT LIFTS
THROUGH SOUTHEAST MICHIGAN...AS MATURE MCS HELPS VEER AND INCREASE
THE LOW LEVEL FLOW MORE TOWARD DUE SOUTHERLY...HELPING PROVIDED
LITTLE ADDED BOOST/CONVERGENCE TO BYPASS ANY CAP BEFORE THE GOOD 700
MB WARM LAYER ARRIVES. 12Z NAM ALREADY BEHIND WITH QUAD CITIES
ACTIVITY...AND THUS NOT LOOKING TO BE VERY USEFUL. ONCE WARM FRONTAL
ACTIVITY ROLLS BY...STILL POTENTIAL FOR ADDITIONAL SEVERE STORMS
WITH THE COLD FRONT/MAIN MOISTURE AXIS LATE THIS EVENING. RELATIVELY
SLOW PROGRESSION OF THE FRONT TO THE SOUTHEAST WILL POSE FLOODING
THREAT WITH PW VALUES AT OR ABOVE 2 INCHES. UPDATE WILL BE TWEAK UP
MAXES/DEW PTS...ALONG WITH PUTTING SEVERE MENTION IN THE ZONES. THE
PREVIOUS FORECAST OF HIGHER POPS LOOKS GOOD...WILL EVEN BUMP UP
NORTH HALF OF THE CWA TO CATEGORICAL.

PREV DISCUSSION...ISSUED 235 AM EDT MON JUN 22 2015

TODAY (THROUGH APPROXIMATELY 02Z)

AN MCS IS MATURING OVER SOUTH DAKOTA AT PRESS TIME IN RESPONSE TO
THE PREVIOUSLY DISCUSSED STRONG DYNAMIC RESPONSE ACROSS THE NORTHERN
UNITED STATES AND SUBSEQUENT LOW-LEVEL JET RESPONSE. SURFACE
PRESSURE FALLS IN THE LEE OF THE ROCKIES ARE FORECAST TO CONSOLIDATE
INTO A LOW PRESSURE CENTER OVER MINNESOTA EARLY THIS MORNING WITH
THE ATTENDANT INSTABILITY AXIS ALONG THE ARCING WARM FRONT PROVIDING
A FOCUS FOR CONTINUED MCS PROPAGATION.

CLASSIC CONCEPTUAL MODEL SUGGESTS THE MCS WILL ENTER THE DECAYING
STAGE UPON WEAKENING OF THE NOCTURNAL JET AND AS IT OUTRUNS SYNOPTIC
SCALE FORCING DURING THE MORNING. HOWEVER, THE PRESENT SITUATION
SUGGESTS PAUSE GIVEN STRONG DYNAMIC RESPONSE ACCOMPANYING A RAPID
SYNOPTIC SCALE EVOLUTION. HIGH RESOLUTION MODELS PLACE THE MCS ON
THE EXPECTED ESE TRAJECTORY OVER SOUTHERN WISCONSIN BY LATE THIS
MORNING. LOW-LEVEL JET WILL ONLY STRENGTHEN THROUGH THE MORNING INTO
THIS AFTERNOON AS THE WARM FRONT LIFTS NORTH. EXTRAPOLATION PUTS
PERHAPS THE NORTHERN FRINGES OF THE MCS OVER SOUTH-CENTRAL LOWER
MICHIGAN BY MID-AFTERNOON, WHERE THE SURFACE INSTABILITY AXIS WILL
ALREADY BE FIRMLY IN PLACE. ANY ORGANIZED SEVERE WIND THREAT WOULD
LIKELY ONLY CLIP SOUTHWESTERN COUNTIES 20-00Z.

MORE LIKELY SCENARIO FOR THIS AFTERNOON WILL BE THE POTENTIAL FOR
LEAD DISCRETE DEVELOPMENT ALONG THE WARM FRONT IN ADVANCE OF
MCS/REMNANTS, POSSIBLY ALONG MCS OUTFLOW PROPAGATING INTO THE WARM
SECTOR ENVIRONMENT. UPDRAFTS ALONG THE WARM FRONT ITSELF MAY
INITIALLY STRUGGLE TO ORGANIZE AND ROOT IN THE BOUNDARY LAYER GIVEN
UNFAVORABLE POSITION ALONG THE PERIPHERY OF THE MORE FAVORABLE WARM
SECTOR ENVIRONMENT. BETTER CHANCE FOR A SEVERE THREAT MAY COME IN
RESPONSE TO UPDRAFT DEVELOPMENT ALONG OUTFLOW OR SIMPLY A RESULT OF
ONGOING THETA-E ADVECTION WITHIN THE WARM SECTOR. DESPITE BEING
SHROUDED IN CONVECTIVE DEBRIS FOR THE BULK OF THE DAY, ADVECTIVE
PROCESSES WILL ENSURE MLCAPE RAMPS UP TO 2000-3000 J/KG 19-00Z,
DURING WHICH TIME HODOGRAPHS WILL BECOME INCREASINGLY LARGE AND
FORMIDABLE WITH ANY POST-WARM FRONT DEVELOPMENT LIKELY BECOMING
SEVERE. THE INITIAL THREAT BEFORE SUNDOWN WILL BE LARGE HAIL TO GOLF
BALL SIZE AND WINDS TO 60 MPH. LCLS UPWARDS OF 3KFT NOT PARTICULARLY
SUPPORTIVE OF TORNADO DEVELOPMENT DURING THIS PERIOD. COVERAGE MAY
BE INCREASED TOWARD THE SAGINAW VALLEY WHERE MCV WITHIN CORRIDOR OF
GREATEST SYNOPTIC SCALE HEIGHT FALLS, AND IMMEDIATELY DOWNSTREAM OF
THE SURFACE LOW WILL PROVIDE STRONGER FORCED ASCENT. DEFINED LULL IN
ACTIVITY IS A REASONABLE EXPECTATION DURING MID EVENING HOURS GIVEN
MCS PASSAGE AND RESULTANT MID-LEVEL LATENT HEAT
BUBBLE/STABILIZATION AND WAKE SUBSIDENCE. CONCERN THAT THIS STABLE
PERIOD WILL SHORT CIRCUIT COLD FRONT CONVECTION LATER IN THE NIGHT
EXISTS, BUT IS MINIMAL AT THIS TIME GIVEN VERY STRONG ADVECTIVE
PROCESSES AND FAST EVOLUTION OF FEATURES ON THE SYNOPTIC SCALE.

TONIGHT (APPROX 02-12Z)

AFOREMENTIONED POTENTIAL MCS DISRUPTION NOT WITHSTANDING, SEVERE
THREAT WILL FULLY MATURE DURING THE LATE EVENING AS 50KT SWLY LLJ
AND 70KT 500MB WIND MAX BECOME JUXTAPOSED WITH EXTREMELY BUOYANT
ENVIRONMENT IMMEDIATELY IN ADVANCE OF THE SURFACE COLD FRONT.
INCREDIBLE 0-6KM BULK SHEAR OF 60 TO 65 KNOTS ORIENTED FAVORABLY
TO THE INITIATING BOUNDARY, COMBINED WITH LACK OF STRONG LINEAR
FORCING, AND MLCAPE OF 2000 J/KG OR HIGHER WILL FAVOR AN INITIAL
MODE OF SUPERCELLS OVER CENTRAL LOWER MICHIGAN INTO THE SAGINAW
VALLEY AND LOCATIONS NORTH OF M59. 0-1KM/0-3KM SRH OF 250/330 M2S2
RESPECTIVELY SUGGEST VERY STRONG MESOCYCLONE ROTATION CAPABLE OF
PRODUCING HAIL TO GOLF BALLS OR HIGHER, THOUGH ELEVATED FREEZING
LEVELS WARRANT REMAINING CONSERVATIVE WITH REGARD TO HAIL
POTENTIAL. IN ADDITION, A LEGITIMATE TORNADIC THREAT WOULD ALSO
EXIST DURING THE SUPERCELL PHASE AS LCLS LOWER WITH THE HELP OF
ADVECTION OF RICH LOW-LEVEL MOISTURE AND DECREASED MIXING DURING
THE NOCTURNAL PERIOD. INCREDIBLY HIGH VGP AROUND 1 IS A TESTAMENT
TO THE MAGNITUDE OF SHEAR AVAILABLE FOR TILTING WHILE SUFFICIENT
CAPE IN THE LOWEST LEVELS LOOKS TO BE AVAILABLE TO ENHANCE
STRETCHING PROCESSES. A FEW TORNADOS CANNOT BE RULED OUT MAINLY
NORTH OF M59. MAGNITUDE OF ENVIRONMENTAL WIND FIELD ALONE WILL
ALSO SUPPORT STRAIGHT LINE WIND GUST POTENTIAL TO 70 MPH.

PASSAGE OF THE UPPER WAVE WILL RESULT IN RAPID VEERING OF THE WIND
PROFILE OVER SOUTHEAST MICHIGAN AFTER ABOUT 05Z LEADING TO
INCREASINGLY STRAIGHT HODOGRAPHS AS CONVECTION SHIFTS TOWARD THE
SOUTHERN HALF OF THE CWA. AS SUCH, AN EVOLUTION FROM SUPERCELLS TO A
MORE DOWNDRAFT DOMINATED CONVECTIVE MODE IS EXPECTED DURING THIS
TIME. COLD POOL INTERACTION WOULD FAVOR SOME CONSOLIDATION, WITH THE
FORECAST THERMODYNAMIC ENVIRONMENT FAVORING BOWING SEGMENTS WITH
REAR INFLOW JETS OVER SIGNIFICANT UPSCALE GROWTH. THUS, THE PRIMARY
THREAT SOUTH OF M59 APPEARS TO BE LARGELY A WIND THREAT. CERTAINLY A
VERY DYNAMIC AND FLUID FORECAST SITUATION WITH ADDITIONAL
MODIFICATIONS TO THE OFFICIAL FORECAST REASONING ANTICIPATED DURING
THE NEXT 12 HOURS.

LONG TERM...TUESDAY THROUGH SUNDAY

SURFACE RIDGING TUCKED BENEATH CONTINUOUS LOWER AMPLITUDE WEST-
NORTHWEST MID LEVEL FLOW WILL RESULT IN A PERIOD OF DRIER AND MORE
STABLE CONDITIONS TUESDAY AND TUESDAY NIGHT.  A LIMITED PERIOD OF
WEAK COLD AIR ADVECTION WILL BE OFFSET BY THE HIGH REGREE OF
INSOLATION WITHIN A MODESTLY MIXED ENVIRONMENT.  THIS WILL SUPPORT
HIGHS OF UPPER 70S AND LOWER 80S.  GRADUAL BOUNDARY LAYER DRYING
WILL PROVIDE A NOTICEABLE DECREASE IN HUMIDITY BY THE LATTER HALF
OF THE DAY.

LARGE SCALE PATTERN WILL DEVIATE LITTLE HEADING INTO WEDNESDAY. WEST
TO EAST ELONGATED STRIP OF GREATER MOISTURE/INSTABILITY WILL REMAIN
ANCHORED TO THE SOUTH THROUGH THE DAYLIGHT PERIOD...WITH ADDITIONAL
SHORTWAVE ENERGY WORKING THROUGH THIS MEAN FLOW PROVIDING A FOCAL
POINT FOR CONTINUED CONVECTIVE DEVELOPMENT OVER THE MIDWEST/OHIO
VALLEY.  THIS POSITIONING WILL SUSTAIN A HIGHER DEGREE OF STABILITY
LOCALLY UNDER DEEPER WESTERLY FLOW.  PATTERN PERISTENCE IN THE
TEMPERATURE DEPARTMENT...HIGHS AGAIN ARRIVING WITHIN A DEGREE OR
TWO ON EITHER SIDE OF 80 DEGREES.

EMERGING WARM AIR ADVECTION ACROSS THE PLAINS WILL FAVOR SOME
NORTHEASTWARD EXPANSION OF THE MAIN THETA-E PLUME WITH TIME
WEDNESDAY INTO THURSDAY.  THIS EVOLUTION COULD BE AUGMENTED/ENHANCED
BY THE PASSAGE ADDITIONAL SHORTWAVE ENERGY.  THIS WILL OFFER THE
NEXT POSSIBILITY FOR SHOWER AND THUNDERSTORM DEVELOPMENT
LOCALLY...CENTERED SOMETIME WITHIN THE WEDNESDAY NIGHT AND THURSDAY
PERIODS.

MARINE...

SOUTHERLY WINDS WILL THEN INCREASE TODAY AS STRONG LOW PRESSURE
TRACKS TOWARD THE NORTHERN GREAT LAKES. THIS SYSTEM WILL BRING THE
POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS FROM LATE AFTERNOON
THROUGH TONIGHT.  WHILE THUNDERSTORMS WILL BE THE PRIMARY
CONCERN...THERE WILL ALSO BE A PERIOD OF STRONGER WEST TO NORTHWEST
WINDS ALONG AND BEHIND A COLD FRONT TONIGHT INTO TUESDAY.  GUST
POTENTIAL WILL BE LIMITED SOMEWHAT BY STABILITY OVER THE COOLER LAKE
WATERS.  HOWEVER THERE WILL BE THE POTENTIAL FOR SOME GUSTS TO 30
KNOTS ACROSS THE OPEN WATERS OF LAKE HURON...WITH 25 KNOTS DOWN
THROUGH SAGINAW BAY.  THIS WARRANTS THE ISSUANCE OF A SMALL CRAFT
ADVISORY FOR SAGINAW BAY AND ALONG THE TIP OF THE THUMB.  THE WIND
WILL DECREASE BY LATE TUESDAY AND TUESDAY NIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION.

PREV DISCUSSION...ISSUED /

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY
     FOR LHZ421-422-441>443.

LAKE ST CLAIR...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY
     FOR LCZ460.

MICHIGAN WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY FROM 8 PM THIS EVENING TO 10 AM EDT TUESDAY
     FOR LEZ444.

&&

AVIATION.....SF
UPDATE.......SF
SHORT TERM...JVC
LONG TERM....MR
MARINE.......MR

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jun 22, 10:15 AM EST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1115 AM EDT MON JUN 22 2015

MIZ047>049-053>055-060>063-068>070-075-076-082-083-230730-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1115 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EPISODE WILL POTENTIALLY IMPACT
SOUTHEAST MICHIGAN AS EARLY AS THIS AFTERNOON AND PERSISTING
UNTIL LATE TONIGHT. THE FIRST WAVE OF POTENTIAL SEVERE
THUNDERSTORMS WILL OCCUR AS A WARM FRONT LIFTS THROUGH THE AREA.
THE SECOND AS THE CORRESPONDING COLD FRONT SWEEPS THROUGH LATE.

FOR THIS AFTERNOON AND EVENING, THE PRIMARY HAZARD WILL BE WIND
GUSTS TO 70 MPH FOLLOWED BY HAIL TO ONE INCH IN DIAMETER. THERE IS A
LOW CHANCE FOR TORNADOES AND SLIGHTLY LARGER HAIL TO GOLF BALL SIZE.
THE PRIMARY THREAT WILL BETWEEN 4 PM AND 8 PM.

FOR TONIGHT, SIGNIFICANT WIND GUSTS TO 70 MPH, HAIL TO GOLF BALL
SIZE, FLOODING RAIN AND ISOLATED TORNADOES ARE POSSIBLE. THE TIME OF
GREATEST ACTIVITY LOOKS TO BE NEAR OR JUST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION IS LIKELY.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-230730-
LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
1115 AM EDT MON JUN 22 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER EPISODE WILL POTENTIALLY IMPACT
SOUTHEAST MICHIGAN AS EARLY AS THIS AFTERNOON AND PERSISTING
UNTIL LATE TONIGHT. THE FIRST WAVE OF POTENTIAL SEVERE
THUNDERSTORMS WILL OCCUR AS A WARM FRONT LIFTS THROUGH THE AREA.
THE SECOND AS THE CORRESPONDING COLD FRONT SWEEPS THROUGH LATE.

FOR THIS AFTERNOON AND EVENING, THE PRIMARY HAZARD WILL BE WIND
GUSTS TO 70 MPH FOLLOWED BY HAIL TO ONE INCH IN DIAMETER. THERE IS A
LOW CHANCE FOR TORNADOES AND SLIGHTLY LARGER HAIL TO GOLF BALL SIZE.
THE PRIMARY THREAT WILL BETWEEN 4 PM AND 8 PM.

FOR TONIGHT, SIGNIFICANT WIND GUSTS TO 70 MPH, HAIL TO GOLF BALL
SIZE, FLOODING RAIN AND ISOLATED TORNADOES ARE POSSIBLE. THE TIME OF
GREATEST ACTIVITY LOOKS TO BE NEAR OR JUST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. SPOTTER
ACTIVATION IS LIKELY.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jun 22, 1:12 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
212 PM EDT MON JUN 22 2015

MIZ048-053-054-060>062-068-069-075-221900-
LIVINGSTON MI-TUSCOLA MI-BAY MI-GENESEE MI-SAGINAW MI-WASHTENAW MI-
OAKLAND MI-SHIAWASSEE MI-LAPEER MI-
212 PM EDT MON JUN 22 2015

...SPECIAL WEATHER STATEMENT...

AT 211 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR CARSON CITY TO 6 MILES WEST OF
OWOSSO TO NEAR CHELSEA...AND MOVING NORTHEAST AT 55 MPH.

WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  OWOSSO...DEXTER AND PINCKNEY AROUND 215 PM EDT.
  CORUNNA AND HENDERSON AROUND 220 PM EDT.
  HAMBURG AND OAKLEY AROUND 225 PM EDT.
  CHESANING AND WHITMORE LAKE AROUND 230 PM EDT.
  NEW LOTHROP...SOUTH LYON AND SALEM AROUND 235 PM EDT.
  FLUSHING...MILFORD...NORTHVILLE...MONTROSE AND MERRILL AROUND 240
PM EDT.
  NOVI...CLIO...MOUNT MORRIS AND BEECHER AROUND 245 PM EDT.
  BIRCH RUN AND WEST BLOOMFIELD AROUND 250 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UNADILLA...NELSON...
DEERFIELD TOWNSHIP...HAZEL PARK...ARTHUR...WATERFORD...BUENA VISTA
TOWNSHIP...FOSTORIA...SHIAWASSEE NATIONAL WILDLIFE REFUGE AND
CHILSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHEASTERN MICHIGAN.

LAT...LON 4348 8437 4348 8417 4357 8417 4363 8403
      4340 8313 4246 8309 4244 8355 4238 8355
      4231 8400 4259 8414 4277 8416 4278 8424
      4299 8436
TIME...MOT...LOC 1811Z 243DEG 46KT 4324 8477 4301 8430 4234 8397

MANN
Special weather statement, Jun 22, 2:17 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
317 PM EDT MON JUN 22 2015

MIZ061-068-222000-
LIVINGSTON MI-GENESEE MI-
317 PM EDT MON JUN 22 2015

...SIGNIFICANT WEATHER ADVISORY FOR GENESEE AND LIVINGSTON COUNTIES
UNTIL 400 PM EDT...

AT 317 PM EDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR FLUSHING TO NEAR
STOCKBRIDGE...AND MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

STRONG THUNDERSTORMS WILL BE NEAR...
  FLUSHING...SWARTZ CREEK AND LENNON AROUND 320 PM EDT.
  CLIO...MOUNT MORRIS AND BEECHER AROUND 325 PM EDT.
  FLINT AND BURTON AROUND 330 PM EDT.
  DAVISON...PINCKNEY AND OTISVILLE AROUND 335 PM EDT.
  HAMBURG AND OTTER LAKE AROUND 340 PM EDT.
  BRIGHTON AND WHITMORE LAKE AROUND 345 PM EDT.
  SOUTH LYON AROUND 350 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE UNADILLA...
LAKELAND...DEERFIELD TOWNSHIP...TYRONE TOWNSHIP...ATLAS...HELL...
CHILSON...GENESEE...RANKIN AND ISLAND LAKE STATE RECREATION AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FOR
SOUTHEASTERN MICHIGAN.

LAT...LON 4278 8392 4313 8393 4322 8346 4288 8345
      4287 8369 4243 8366 4242 8414 4277 8416
TIME...MOT...LOC 1917Z 263DEG 52KT 4307 8389 4246 8429

MANN

The radar

The Detroit radar (KDTX), 125 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi

When
June 22, 2:30 PM EST
Where
Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
Measured
35 kt (40 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.810, -83.720

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
June 22, 10:20 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
June 22, 10:20 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 0.85 mi SE of Port Sanilac
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.420, -82.540

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2015Every state in 2015This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588861, 588862, 588863.